Emergency HELP!!!!- tremors and numbness - getting worse. Please
hto at kaiwan.com
Tue Aug 6 01:47:28 EST 1996
Della Noche <dnoche at mail.wco.com> wrote:
>Hi, Howard! If you don't mind answering - I have a few questions but I
>don't to burden you with responding if you don't want to -
>How did the required psych visits affect you? Were there any benefits?
>Are you and your doc watching liver effects of the Darvocet? I've seen
>many reports from people re *long* term use and the Tylenol.
>I know Elavil can be great for certain physical problems - aside from any
>psychological effect. Does Zoloft have the same qualities?
Thanks for asking. I think that most people who have problems and who
post on this board enjoy answering questions since it provides a
certain amount of psychological relief.
I went to the psychiatrist for about 6 months. Initially he put me on
Zoloft and Buspar. I had trouble with the Buspar (anti-anxiety) and
so be switched me to Xanax. Initially the Xanax worked terrifically.
It calmed my nerves down and I was able to sleep comfortably. The
problem in my neck was setting off nervous sensations in my arms and
legs that I was not familiar with. I was also having a lot of muscle
spasms which were so shocking at the time that I was kind of freaking
out. The Xanax relieved almost all of these problems. The main
benefit of the psychiatrist was getting me through the first few
months and continuing my supply of Xanax. I continued to see him
periodically but the sessions were nothing special. The main benefit
was the drugs -- which he prescribed pretty freely. He was a very
intelligent person and tried very hard to get me to do things that
would help me take my mind off my problems. I don't believe there
were any negative consequences (unless you mind having to face any
personality or behavioral defects that you might have -- the
psychiatrists can be very direct).
The Zoloft took about a month to have any significant effect except
for slight nausea and a lot of yawning. I reduced the dose (I don't
remember exactly how much I was taking but probably the standard
starting dosage) and the nausea went away. I was also having problems
sleeping -- a side effect of the Zoloft I suspect -- so the
psychiatrist put me on Ambien. Fortunately there was very little pain
at this point, just a lot of nervous tension. The Zoloft didn't seem
to have much effect until one day it started to come on pretty strong.
I noticed that my mood was going very high. In fact I recall getting
to the point that nothing seemed to bother me. Of course what goes up
must come down and I went through a pretty violent drop which left me
in a state where I had to talk out loud to myself to convince myself
that I was still ok and that it was the drugs that were driving me
crazy. The manic episode lasted two or three days. After that things
were pretty even. My mood was pretty good so I suspect that the
Zoloft was doing its job. If you're on Zoloft and you feel yourself
going through a wild mood swing you may want to consult your doctor
Things seemed to be going pretty well until about 4 months after the
"incident" the pain finally started to set in. I guess my neck
muscles finally decided to rebel. To counter the pain I was given all
sorts of NSAIDs but none seemed to work -- even Indocin. I started
taking more Xanax but that started to lose effectiveness. Fortunately
I switched physicians and the new one gave me Feldene which solved my
neck pain immediately. Boy, talk about relief! I even got the
physician and the psychiatrist to talk to each other (a miracle since
I belong to an HMO). They worked out a strategy for the drugs and put
me on Feldene, Zoloft, Xanax, Elavil, and Benadryl (off the Ambien
which was causing some amazing behavior).
Shortly thereafter I quit the psychiatrist although it took a LONG
time to get off the Xanax -- I had to do it VERY slowly. I tried cold
turkey twice with some very unpleasant results. I also quit the
Zoloft with no physical problems and very little reduction in mood
level. I think the combination of pain reduction and the Elavil kept
me from getting depressed. I have since quit the Feldene because of
stomach problems (which is why I'm on the Darvocet) and I only took
the Benadryl for a short time (its OTC anyway).
I am now on a very small dosage of elavil (25 mg which I split in
two). The problem with elavil is that it can be hard on your heart
(hypertension). On the plus side it helps with sleep and even at the
small dose that I take it has a definite impact on nerve pain. The
Zoloft had no direct effect on pain as far as I can tell except to
keep my mood up (which of course increases your tolerance for pain).
I've tried to quit the elavil several times. It's easy to quit (at
least at my dosage) -- I may have one or two restless nights, but no
ill feelings. The problem is that after a few days it feels like I've
opened up an unhealed wound because my senses seem to become more
keen. On the plus side I feel more mentally alert and my libido goes
back up to more normal levels. I always cave in however because the
pain level seems to increase and of course I start getting depressed
because of the absence of the drug. Both Zoloft and elavil work
pretty well for depression. I think the elavil is better for nerve
pain but the Zoloft (as far as I know) does not cause problems for
your heart. I think that Zoloft is considered one of the modern
miracle drugs for treatment of depression whereas elavil has been
Thanks for the advice on the Darovcet. For a while there I was taking
8 extra strength Tylenols per day -- that was before that big Tylenol
scare hit the streets. Since then I've been alternating between
Naprosyn and Darvocet, neither of which do a whole lot of good -- but
every little bit helps.
Thanks for listening. If you have anymore questions feel free to ask.
Beware though -- as you can see I'm not at a loss for words.
More information about the Neur-sci